Alert archive / Texas / Tornado Warnings in 1999

Tornado Warning 4, NWS Amarillo, TX

May 20, 1999Gray County, Texas

NWS Amarillo, TX issued this tornado warning at May 20, 1999, 5:46 PM CDT for Gray County, Texas. It was in force for 44 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 20, 1999, 5:46 PM CDT (22:46 UTC)
Expired
May 20, 1999, 6:30 PM CDT
In force
44 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Gray County, TX

The radar

The Amarillo radar (KAMA), 83 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 6:04 PM CDTTornado F0Pampa, TXReported at the intersection of Highway 70 and Farm to Market Road 749.
May 20, 6:19 PM CDTTornado F0Alanreed, TX
May 20, 6:38 PM CDTHail 4Alanreed, TX
May 20, 6:39 PM CDTHail 1.25Alanreed, TXReported at Interstate 40 and Lake McClellan.
May 20, 6:39 PM CDTHail 1.75Alanreed, TXReported at the intersection of Highway 70 and Interstate 40.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 3:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1999-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 759 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1999-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 319 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
759 J/kg
Mixed-layer CIN
-376 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KAMA 202247 RRA
TORAMA
TXC179-202330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
546 PM CDT THU MAY 20 1999

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN GRAY COUNTY IN THE TEXAS PANHANDLE

* UNTIL 630 PM CDT

* AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS
  PORTION OF THE STORM WAS LOCATED 18 MILES SOUTHWEST OF PAMPA
  NEAR THE COUNTY LINE...OR ABOUT 16 MILES NORTHWEST OF LAKE
  MCCLELLAN...MOVING SOUTH AT 10 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  NEAR THE INTERSECTION OF HIGHWAY 70 AND INTERSTATE 40 AT 623 PM CDT
  AND NEAR LAKE MCCLELLAN AT 627 PM CDT

THIS IS A DANGEROUS STORM SITUATION. DO NOT RUN OUTSIDE TO FIND THE
TORNADO...SEEK SHELTER IMMEDIATELY. MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR. USE BLANKETS...PILLOWS OR CUSHIONS TO COVER YOUR BODY.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 20, 3:00 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 20, 3:00 PM CDT, 2 hours 46 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
300 PM CDT THU MAY 20 1999

THE COLD FRONT HAS MADE ITS WAY INTO THE NW THIRD OF THE TEXAS AND
OKLAHOMA PANHANDLES. ITS LOCATED FROM NEAR GUY TO AMA TO JUST NORTH
OF TCC IN NM. THE FRONT HAS SLOWED DOWN THIS AFTERNOON BUT WILL
CONTINUE TO PUSH SOUTH AND EAST THROUGH TONIGHT. THE DRYLINE HAS SET
UP TODAY ACROSS THE WESTERN PANHANDLES AND IS SLOWING MOVING EAST.
INSTABILITY WILL CONTINUE TO INCREASE THIS AFTERNOON WITH FOCUS
ALONG THE COLD FRONT/DRYLINE. A LINE OF CUMULUS HAS ALREADY BEGUN TO
FORMED ALONG THE COLD FRONT. THE ONLY NEG MIGHT BE SOME SUPPRESSION
WITH TROUGH TO THE NORTH...BUT COORDINATING WITH SPC DONT FEEL THIS
WILL BE MUCH OF A FACTOR.

TONIGHT...SCATTERED THUNDERSTORMS WILL CONTINUE ALONG THE DRY
LINE/COLD FRONT AS IT SLOWLY PUSHES SOUTH AND EAST ACROSS CWA. BY
MIDNIGHT...THUNDERSTORMS WILL BEGIN DECREASING AS THEY MOVE EAST OF
THE PANHANDLES ALONG WITH THE UPPER DISTURBANCE. FRIDAY...COLD AIR
ADVECTION BEHIND THE FRONT WILL COOL HIGH TEMPS A BIT... BUT
CONVECTION WILL STILL BE A THREAT AGAIN AS WINDS BACK AROUND TO THE
EAST BRINGING IN LOW LEVEL MOISTURE. SATURDAY THE SOUTHWEST LOW GET
MORE ESTABLISHED KEEPING CONDITIONS UNSTABLE FOR AFTERNOON AND
EVENING THUNDERSTORMS.

IN THE EXTENDED...THE SOUTHWEST LOW CONTINUES TO SIT AND SPIN OVER THE
SW THROUGH TUESDAY. UPPER LEVEL ENERGY WILL KICK OUT OCCASIONALLY
FOR A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.
TEMPERATURES WILL COOL SUNDAY AND MONDAY AS AN ANOTHER FRONT PUSHES
ACROSS FA WITH UPSLOPE FLOW RETURNING TO THE PANHANDLES. THEN
WARMING TEMPS RETURNING FOR TUESDAY.

PRELIM CCF:

DHT 55/77 53/88 52 433
AMA 56/78 55/89 53 533

.AMA...
TX...NONE.
OK...NONE.

N. DIPASQUALE

In the hours before

Special weather statement, May 20, 1:00 PM CDT, 4 hours 46 minutes before
OKZ001>003-TXZ001>020-210500-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT THU MAY 20 1999

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES.

A COLD FRONT WAS LOCATED FROM JUST WEST OF ELKHART KANSAS TO SOUTH
OF DALHART TEXAS TO JUST NORTH OF TUCUMCARI NEW MEXICO LATE THIS
MORNING. THE DRYLINE WAS ALSO LOCATED IN THE EXTREME WESTERN TEXAS
PANHANDLE. THESE FEATURES ARE FORECAST TO MOVE SLOWLY SOUTH AND EAST
ACROSS THE PANHANDLES THIS AFTERNOON AND EVENING. DAYTIME HEATING AND
ADEQUATE MOISTURE PRESENT WILL RESULT IN AN UNSTABLE ATMOSPHERE
THROUGH THE EVENING HOURS. IN ADDITION...A MINOR UPPER LEVEL WEATHER
DISTURBANCE IS EXPECTED TO TRACK ACROSS THE EXTREME NORTHWEST
SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES THIS EVENING.

ALL THIS WILL LEAD TO THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS
ACROSS THE REGION THIS AFTERNOON AND EVENING. SOME OF THE
THUNDERSTORMS WHICH FORM WILL HAVE THE POTENTIAL TO BECOME SEVERE...
WITH THE PRIMARY THREATS EXPECTED TO BE LARGE HAIL AND LOCALLY
DAMAGING WINDS. ISOLATED TORNADOES MAY OCCUR AS WELL. THE PARAMETERS
MOST FAVORABLE FOR SEVERE WEATHER ARE FORECAST TO BE LOCATED OVER
THE EASTERN HALF OF THE TEXAS PANHANDLE. THIS AREA WILL ALSO BE AHEAD
OF THE COLD FRONT AND DRYLINE.

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES...PARTICULARLY THE EASTERN HALF OF THE REGION
...SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION LATER
THIS AFTERNOON OR EVENING.

ANDRADE
Special weather statement, May 20, 1:00 PM CDT, 4 hours 46 minutes before
OKZ001>003-TXZ001>020-210500-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT THU MAY 20 1999

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES.

A COLD FRONT WAS LOCATED FROM JUST WEST OF ELKHART KANSAS TO SOUTH
OF DALHART TEXAS TO JUST NORTH OF TUCUMCARI NEW MEXICO LATE THIS
MORNING. THE DRYLINE WAS ALSO LOCATED IN THE EXTREME WESTERN TEXAS
PANHANDLE. THESE FEATURES ARE FORECAST TO MOVE SLOWLY SOUTH AND EAST
ACROSS THE PANHANDLES THIS AFTERNOON AND EVENING. DAYTIME HEATING AND
ADEQUATE MOISTURE PRESENT WILL RESULT IN AN UNSTABLE ATMOSPHERE
THROUGH THE EVENING HOURS. IN ADDITION...A MINOR UPPER LEVEL WEATHER
DISTURBANCE IS EXPECTED TO TRACK ACROSS THE EXTREME NORTHWEST
SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES THIS EVENING.

ALL THIS WILL LEAD TO THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS
ACROSS THE REGION THIS AFTERNOON AND EVENING. SOME OF THE
THUNDERSTORMS WHICH FORM WILL HAVE THE POTENTIAL TO BECOME SEVERE...
WITH THE PRIMARY THREATS EXPECTED TO BE LARGE HAIL AND LOCALLY
DAMAGING WINDS. ISOLATED TORNADOES MAY OCCUR AS WELL. THE PARAMETERS
MOST FAVORABLE FOR SEVERE WEATHER ARE FORECAST TO BE LOCATED OVER
THE EASTERN HALF OF THE TEXAS PANHANDLE. THIS AREA WILL ALSO BE AHEAD
OF THE COLD FRONT AND DRYLINE.

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES...PARTICULARLY THE EASTERN HALF OF THE REGION
...SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION LATER
THIS AFTERNOON OR EVENING.

ANDRADE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 4:41 PM CDTSevere Thunderstorm WarningAMAGray49 min
May 20, 5:25 PM CDTSevere Thunderstorm WarningAMAGray65 min
May 20, 6:18 PM CDTTornado WarningAMADonley, Gray42 min
May 20, 6:46 PM CDTSevere Thunderstorm WarningAMALipscomb59 min
May 20, 6:57 PM CDTTornado WarningAMADonley63 min

Nearby

Tornado Warnings in Texas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.